Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 26, 2004, 10:16 PM CDT for Adams County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2004, 10:16 PM CDT (03:16 UTC)
- Expired
- Aug 26, 2004, 11:15 PM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Adams County, WI
The radar
The La Crosse radar (KARX), 112 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:35 PM CDT | HAIL 0.75 | 2 Sw Arkdale, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2194 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 270316
SVRARX
WIC001-270415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 PM CDT THU AUG 26 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN CENTRAL WISCONSIN
* UNTIL 1115 PM CDT
* AT 1015 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 7 MILES
SOUTHWEST OF STRONGS PRAIRIE...OR ABOUT 12 MILES WEST OF
FRIENDSHIP. THE SEVERE THUNDERSTORM WAS MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STRONGS PRAIRIE AROUND 1020 PM CDT...
ARKDALE AROUND 1030 PM CDT...
ROCHE A CRI STATE PARK AND FRIENDSHIP AROUND 1040 PM CDT...
THE PRESTON CLIFFS AND COLBURN AROUND 1055 PM CDT...
THE SHIP ROCK WAYSIDE AND THE COLBURN WILDLIFE AREA AROUND 1100 PM
CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4390 8961 4390 8996 4397 8994 4404 9000
4409 9000 4410 9001 4412 8992 4414 8978
4415 8959 4388 8960
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, Aug 26, 2:40 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT THU AUG 26 2004 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS FOCUS ON SEVERE POTENTIAL TONIGHT. SURFACE ANALYSIS AT 19Z HAS LOW PRESSURE CENTER JUST NORTH OF THE MINNESOTA BORDER OVER SOUTHEAST MANITOBA. A COLD FRONT EXTENDED SOUTHWARD THROUGH WESTERN MN AND THEN SOUTHWESTWARD THROUGH SD. A DRYLINE OF SORT WAS NOTED ON THE ISODROSOTHERM ANALYSIS EXTENDING FROM NEAR DULUTH...THROUGH ROCHESTER MN...THEN SOUTHWEST THROUGH NORTHWEST IA. CONVERGENT AREA WAS NOTED JUST ALONG THE DRYLINE OVER NORTHEAST IA AND SOUTHEAST MN. SATELLITE/SURFACE OBS SHOWED A BAND OF ACCAS AHEAD OF THE COLD FRONT EXTENDING FROM NORTHWEST WI...THROUGH CENTRAL MN...INTO NORTHERN NEB. TEMPERATURES ARE MORE LIKE WE WOULD EXPECT FOR LATTER AUGUST...RANGING FROM THE UPPER 70S ACROSS NORTH CENTRAL WI UNDER THE ACCAS DECK...TO THE LOWER AND MIDDLE 80S ELSEWHERE ACROSS THE FORECAST AREA WHERE SKIES WERE MOSTLY SUNNY. DEW POINTS WERE VERY JUICY...MAINLY IN THE LOWER 70S AHEAD OF THE AFOREMENTIONED DRYLINE. LAPS MLCAPES RIGHT AROUND 2000 J/KG. SO...ATMOSPHERE OVER THE FORECAST AREA IS PRIMED FOR DEEP CONVECTION. 12Z 26AUG04 MODEL RUNS INITIALIZED SHORTWAVE INTENSITY AND PLACEMENT WELL AND REMAIN SO THROUGH THE PERIOD. FOR TONIGHT...CONVECTION WILL INITIATE ALONG THE DRYLINE AND FRONT BY 5 PM OR SO WHEN CAP WEAKENS AND BETTER MOISTURE TRANSPORT WORKS ITS WAY NORTHWARD INTO THE BOUNDARY. BULK SHEAR/HELICITY/CAPE VALUES ALL POINT TOWARD SUPERCELL ACTIVITY. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE MAINLY ACROSS PORTIONS OF SOUTHEAST MINNESOTA...AND FAR NORTHEAST IA AND SOUTHWEST WI. SEE THE CURRENT HWO FOR FURTHER DETAILS. MODELS ARE SLOWER NOW ON SOUTHEAST PROGRESSION OF COLD FRONT OVERNIGHT. FRONT WILL EVENTUALLY BISECT WI FROM NORTHEAST TO SOUTHWEST BY 12Z. WILL LINGER LIKELY POPS ACROSS THE SOUTHEAST THEN OVERNIGHT WHILE CLEARING AREAS TO THE NORTHWEST AFTER MIDNIGHT. SHRA AND TS THREAT REMAINS OVER THE SOUTH THROUGH LATE FRIDAY NIGHT WITH FRONT LINGERING ACROSS NORTHERN IL. MEANWHILE...FRONTOGENETIC FORCING ASSOCIATED WITH MID LEVEL TROUGH AND RIGHT REAR QUADRANT OF STRONG JET WILL BE ENOUGH TO PRODUCE A CHANCE OF SHRA/ISOLATED TS ACROSS THE REST OF THE AREA. DID ADD THIS TO WEATHER GRIDS THEN FOR FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT. PRECIPITATION CHANCES CLEAR THE AREA BY PREDAWN HOURS SATURDAY AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN PLAINS. A FAIR AMOUNT OF DIURNAL CUMULUS WILL BE NOTED ON SATURDAY UNDER THE COLD AIR ALOFT ASSOCIATED WITH MID LEVEL TROUGH. LOWERED TEMPERATURES A DEGREE OR TWO AS A RESULT. HIGH PRESSURE WILL SETTLE OVER THE AREA SATURDAY NIGHT FOR CLEARING AND COOL CONDITIONS. RETURN FLOW ON SUNDAY AS HIGH SINKS TO THE SOUTH AND LOW MOVES ACROSS SOUTHERN CANADA. APPEARS AT THIS TIME MOST ENERGY ASSOCIATED WITH THIS WAVE WILL REMAIN FAR ENOUGH NORTH. WILL KEEP NORTHERN SECTIONS DRY FOR NOW. .LONG TERM...MONDAY THROUGH THURSDAY MEDIUM RANGE MODELS HAVE BROAD UPPER RIDGE ACROSS UPPER MIDWEST CONUS WITH HIGH ZONAL FLOW ACROSS SOUTHERN CANADA THROUGH WEDNESDAY. THIS KEEPS SYSTEMS AND ASSOCIATED ENERGY NORTH OF THE BORDER. BY THURSDAY...TROUGH BEGINS TO DEEPEN OVER THE WEST WITH A LOW AND COLD FRONT APPROACHING THE DAKOTAS. OUR AREA REMAINS ENTRENCHED IN CAPPED WARM SECTOR. IN A NUTSHELL...LOOKS DRY AND SEASONABLY WARM THROUGH THE PERIOD. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && DAS
Hazardous weather outlook, Aug 26, 7:59 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 759 PM CDT THU AUG 26 2004 IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-271100- BUFFALO-CLARK-DODGE-FILLMORE-JACKSON-MITCHELL-MOWER-OLMSTED-TAYLOR- TREMPEALEAU-WABASHA-WINONA- 759 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THE ATMOSPHERE REMAINS UNSTABLE AND SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT BEFORE DIMINISHING LATE. HOWEVER...THE MAIN THREAT OF SEVERE WEATHER AFTER 8 PM IS SOUTH OF A LINE FROM WAUSAU WISCONSIN...TO LA CROSSE...TO MASON CITY IOWA LINE. ALTHOUGH ISOLATED NICKEL SIZED HAIL CANNOT BE RULED OUT...NO ORGANIZED SEVERE WEATHER IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NO LONGER BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ009>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-271100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT- HOUSTON-HOWARD-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK- 759 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT. THE ATMOSPHERE REMAINS VERY UNSTABLE AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM WAUSAU WISCONSIN...TO LA CROSSE...TO MASON CITY IOWA. STORMS WILL ALSO BE MOVING IN FROM CENTRAL IOWA THIS EVENING. THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL WILL CONTINUE THROUGH MIDNIGHT. TORNADOES ARE POSSIBLE...BUT MAINLY BEFORE 10 PM. AFTER 10 PM THE THREAT FOR TORNADOES WILL DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR ANY STORMS THAT AFFECT THE AREA TONIGHT. THIS SHOULD BE BEFORE MIDNIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/BAUMGARDT
In the hours before
Special weather statement, Aug 26, 9:54 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 954 PM CDT THU AUG 26 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 789...WHICH IS IN EFFECT UNTIL 400 AM CDT. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... WINNESHIEK...ALLAMAKEE...FAYETTE...CLAYTON...JUNEAU...ADAMS... MONROE...VERNON...RICHLAND...GRANT AND CRAWFORD. 04
Special weather statement, Aug 26, 10:02 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1002 PM CDT THU AUG 26 2004 IAZ008-009-018-019-MNZ094>096-WIZ041-270330- CHICKASAW-FILLMORE-FLOYD-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER- 1002 PM CDT THU AUG 26 2004 ...TORNADO WATCH NUMBER 788 WILL BE ALLOWED TO EXPIRE AT 10 PM... THE THREAT OF SEVERE WEATHER HAS ENDED FOR SOUTHEAST MINNESOTA AND PORTIONS OF NORTHEAST IOWA. THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN NORTHEAST IOWA... CHICKASAW...FLOYD...HOWARD...AND MITCHELL. IN SOUTHEAST MINNESOTA... FILLMORE...HOUSTON...AND MOWER. IN SOUTHWEST WISCONSIN... LA CROSSE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST AND WEST CENTRAL WISCONSIN. 04
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:36 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 54 min |
| Aug 26, 9:46 PM CDT | Tornado Warning | ARX | Richland | 59 min |
| Aug 26, 9:54 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 51 min |
| Aug 26, 10:29 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.